Jump to content
Sign in to follow this  
Altostrata

Fava, 2007 Effects of gradual discontinuation of selective serotonin reuptake inhibitors in panic disorder with agoraphobia

Recommended Posts

Altostrata

This study found that 9 of 20 patients systematically tapered off SSRIs suffered a discontinuation syndrome. Most resolved in a month, but 3 patients, or 15%, who happened to be long-time Paxil users, had persistent withdrawal symptoms evident at an assessment one year post-withdrawal. There were also 2 withdrawal syndrome sufferers who "relapsed." (Also see http://www.medicalnewstoday.com/releases/94224.php.)

 

This is the longest any published studies have followed unmedicated patients after withdrawal.

 

(Again, in this study, the highest and most severe incidence of withdrawal syndrome were in patients taking Paxil.)

 

Given the dosages the patients were taking, "slowest possible" tapering off took a month at most. 4 out of 9 of those taking paroxetine developed withdrawal symptoms.

 

About the tapering method used in this study:

 

"....Tapering of antidepressant drugs was performed at the slowest possible pace (50 mg every other week for fluvoxamine and sertraline, 10 mg every other week for paroxetine, fluoxetine and citalopram, with 10 mg every other day in the last segment).

 

After 15 d from discontinuation all patients were assessed with the Discontinuation-Emergent Signs and Symptoms (DESS) checklist (Rosenbaum et al., 1998). This allowed a comprehensive collection of all manifestations of discontinuation syndrome since some may become evident only in the second week...."

 

Int J Neuropsychopharmacol. 2007 Dec;10(6):835-8. Epub 2007 Jan 16.

 

Effects of gradual discontinuation of selective serotonin reuptake inhibitors in panic disorder with agoraphobia.

 

Fava GA, Bernardi M, Tomba E, Rafanelli C.

 

Affective Disorders Program, Department of Psychology, University of Bologna, Bologna, Italy Department of Psychiatry, State University of New York at Buffalo, Buffalo, New York, USA.

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/17224089?dopt=AbstractPlus Full text here.

 

The aim of this investigation was to explore the prevalence and features of discontinuation syndromes ensuing with gradual tapering of selective serotonin reuptake inhibitors (SSRIs), in optimal clinical conditions in patients with panic disorder and agoraphobia. Twenty-six consecutive outpatients met the DSM-IV criteria for panic disorder and agoraphobia while taking SSRIs. Twenty remitted upon behavioural treatment. Antidepressant drugs were then tapered at the slowest possible pace and with appropriate patient education. Patients were assessed with the Discontinuation-Emergent Signs and Symptoms (DESS) checklist 2 wk, 1 month and 1 yr after discontinuation. Nine of the 20 patients (45%) experienced a discontinuation syndrome, which subsided within a month in all but three patients who had been taking paroxetine for a long time. Discontinuation syndromes appeared to be fairly common even when performed with slow tapering and during clinical remission. In some cases disturbances persisted for months after discontinuation.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×